ever give your pet probiotics for diarrhea? - Mothering Forums

Forum Jump: 
 
Thread Tools
Old 01-04-2009, 08:06 PM - Thread Starter
 
PNWmama's Avatar
 
Join Date: Sep 2006
Location: Oregon Coast
Posts: 728
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
My poor kitten has a urinary tract infection and crystals in his urine. He's been on antibiotics for a week now for the infection (and special food and other medication for the large crystals) and still has another week to go on the antibiotics. He's been having terrible diarrhea for the past few days and I'm assuming it's caused by the antibiotics. I take a allergen-free probiotic and was thinking that it wouldn't hurt to sprinkle some on his food as well. Anyone ever try this out?

 knit.gifmama to my boy autismribbon.gif (9/06) and my girl (3/09) and surprise 1sttri.gif due in May!
 

PNWmama is offline  
Sponsored Links
Advertisement
 
Old 01-04-2009, 09:07 PM
 
Ola_'s Avatar
 
Join Date: Sep 2008
Location: Ontario, Canada
Posts: 3,126
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Yeah, I expect that's what's causing the diarrhea, since antibiotics can be hard on the tummy. The only thing I would be concerned about is whether it would affect the effectiveness of the antibiotics. I've seen some that say you shouldn't give a probiotic within x time of the antibiotic (i.e. 1 or 2 hrs). You could probably give your vet a quick call and ask them if this medication would be affected and then go ahead.
Ola_ is offline  
Old 01-04-2009, 10:20 PM
 
mamangazelle's Avatar
 
Join Date: Apr 2003
Location: Montréal, Canada
Posts: 1,559
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
I know it's not exactly what you asked, but here's what I do for diarrhea in my pets:

I don't know about cats, but I know that when my dog (and previous dog also) has diarrhea, I give her rice and rice water. It seems to help and it is not very likely to interact with her medication.

HTH
mamangazelle is offline  
Old 01-05-2009, 01:26 AM
 
wannabemoms's Avatar
 
Join Date: Sep 2007
Location: Rural Ontario, near Ottawa
Posts: 666
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
While antibiotics CAN certainly cause an upset tummy, it's not exactly great that it's happening. You may consider telling your vet that your kitty's not tolerating the meds well and request a different type of antibiotic. The diarrhea could affect the absorbtion of the medication, making it harder to treat the original problem correctly.

For dogs, I would typically do a 24 hour water-only fast (skip two meals) if they had the runs. Kitties don't fast as well as dogs so I would try a 12 hour water-only fast (skip one meal)...again, though, since it's likely the ABs causing the problem, they're likely to upset the tummy more (ie vomitting) on an empty stomach. My vote is still for trying a different medication.
wannabemoms is offline  
Old 01-05-2009, 01:27 AM - Thread Starter
 
PNWmama's Avatar
 
Join Date: Sep 2006
Location: Oregon Coast
Posts: 728
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by Ola_ View Post
Yeah, I expect that's what's causing the diarrhea, since antibiotics can be hard on the tummy. The only thing I would be concerned about is whether it would affect the effectiveness of the antibiotics. I've seen some that say you shouldn't give a probiotic within x time of the antibiotic (i.e. 1 or 2 hrs). You could probably give your vet a quick call and ask them if this medication would be affected and then go ahead.
yes, I had forgotten about the timing! I remember now that you are supposed to take probiotics and antibiotics at different times of the day. I was going to call the vet tomorrow and I'll ask her about that.

Thank you!

 knit.gifmama to my boy autismribbon.gif (9/06) and my girl (3/09) and surprise 1sttri.gif due in May!
 

PNWmama is offline  
Old 01-05-2009, 01:30 AM - Thread Starter
 
PNWmama's Avatar
 
Join Date: Sep 2006
Location: Oregon Coast
Posts: 728
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Quote:
Originally Posted by wannabemoms View Post
While antibiotics CAN certainly cause an upset tummy, it's not exactly great that it's happening. You may consider telling your vet that your kitty's not tolerating the meds well and request a different type of antibiotic. The diarrhea could affect the absorbtion of the medication, making it harder to treat the original problem correctly.

For dogs, I would typically do a 24 hour water-only fast (skip two meals) if they had the runs. Kitties don't fast as well as dogs so I would try a 12 hour water-only fast (skip one meal)...again, though, since it's likely the ABs causing the problem, they're likely to upset the tummy more (ie vomitting) on an empty stomach. My vote is still for trying a different medication.

Yeah, it's progressed to really bad diarrhea now too, like complete liquid . I'm definitely calling the vet tomorrow. Poor little guy, it hurts to pee and he's also got tummy problems now.

 knit.gifmama to my boy autismribbon.gif (9/06) and my girl (3/09) and surprise 1sttri.gif due in May!
 

PNWmama is offline  
Old 01-05-2009, 01:08 PM
 
wannabemoms's Avatar
 
Join Date: Sep 2007
Location: Rural Ontario, near Ottawa
Posts: 666
Mentioned: 0 Post(s)
Tagged: 0 Thread(s)
Quoted: 0 Post(s)
Yeah, that's just not good. There's no reason for your little guy to be feeling so crappy when he's supposed to be getting better. Glad you're checking in with the vet
wannabemoms is offline  
 
User Tag List

Thread Tools


Forum Jump: 

Posting Rules  
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are Off